Texas, 2017

Damaging Winds and Lightning Strike in Texas, January 2, 2017

January 2, 2017 · NWS FWD · 20 events in 14 counties and zones

A shortwave trough and a Pacific Cold Front moved across the Southern Plains during the first days of 2017. Thunderstorms developed over West-Central Texas late New Year's Night and spread east across North and Central Texas during the early morning hours of January 2nd, producing scattered straight line wind damage along the way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$554,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A shortwave trough and a Pacific Cold Front moved across the Southern Plains during the first days of 2017. Thunderstorms developed over West-Central Texas late New Year's Night and spread east across North and Central Texas during the early morning hours of January 2nd, producing scattered straight line wind damage along the way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 2, 1:58 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 2, 1:58 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
158 AM CST Mon Jan 2 2017

.DISCUSSION...
Convection is beginning to increase just west of the forecast area
as a shortwave trough and its attendant cold front encounter
increasingly moist and unstable air the farther east they
progress. The expectation is that we will see an uptick in showers
and storms west of the I-35 corridor during the next few hours. A
few discrete cells will be possible early in the evolution of this
convective activity, which means that quarter-sized hail and
damaging winds will both be threats with any storms that become
severe. But, chances are that storms will quickly develop upscale
into a linear MCS as they approach I-35 10-12Z, shifting the
severe threat to mostly damaging straight line winds. In both
cases, an isolated tornado cannot be ruled out.

Either way, moisture, shear and instability seem sufficient for
strong to a few severe storms as the system marches across the
region, and a severe thunderstorm watch has been issued for all
but the northern-most counties or North Texas. The watch is valid
until 15Z/9AM and I anticipate being able to trim counties from
the watch from west to east as the morning progresses.

Showers and storms will move east of the region by midday, leaving
nice weather behind for the afternoon. The rest of the forecast
will be focused on a couple of shots of Arctic air and the
resulting below-normal temperatures. The first Arctic front will
arrive during the day Tuesday, dropping temperatures 15 to 20
degrees by Tuesday evening. Lows ranging from the upper 20s
northwest to around 40 southeast can be expected Wednesday
morning, with Wednesday's highs generally in the 40s. A second
push of cold air is expected on Thursday, which will drop the
temperatures another 5 to 10 degrees, bringing widespread low
temps in the 20s Thursday night/Friday morning.

Model data from previous days had indicated that there would be
enough moisture to produce some wintry precipitation, but the most
recent model data has trended much drier. We have subsequently
removed all mention of winter precipitation, but will certainly
keep an eye on model trends regarding moisture and lift as we head
through the week. The cold, dry weather will continue through the
weekend, with a warm-up to near normal temperatures early next
week.

30

&&

.AVIATION...
/ISSUED 1120 PM CST Sun Jan 1 2017/
/06Z TAFs/

Concerns...MVFR/IFR cigs and thunderstorms tonight through Monday
morning.

Overall, there are not any significant changes to the TAFs. MVFR
cigs will continue to overspread the region for the next few hours
with a brief period of IFR cigs between 08-11Z. Some light fog may
also reduce visbys to 3-5SM. A line of thunderstorms will move
across the region early Monday morning, impacting the TAF sites
between 10-15Z. These storms could be strong to severe with better
chances for severe weather affecting KACT. Strong winds and hail
are the main hazards with these storms overnight but an isolated
tornado cannot be ruled out.

In the wake of the line of storms, the winds will become westerly
in the afternoon hours, and then southwesterly in the evening
hours. VFR conditions are expected to prevail but a few hours of
MVFR cigs may linger until the west winds reach the airports. Wind
speeds behind the line are expected to be less than 12 kts.
Looking a little farther beyond the valid TAF period, a front will
arrive on Tuesday and breezy north winds are expected.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  49  59  34  44 /  60   0   0   0   0
Waco                72  45  66  36  47 /  50   0   0   0   0
Paris               69  47  59  33  44 /  90   0   5   5   5
Denton              69  46  56  30  43 /  60   0   0   0   0
McKinney            69  47  58  32  43 /  70   0   0   0   0
Dallas              72  51  60  34  45 /  70   0   0   0   0
Terrell             71  47  62  35  45 /  80   0   0   0   0
Corsicana           70  48  65  37  47 /  80   0   0   0   0
Temple              73  46  68  36  48 /  50   0   0   0   0
Mineral Wells       70  45  57  29  44 /  30   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/30
Hazardous weather outlook, Jan 2, 2:48 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 AM CST MON JAN 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
238 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION THIS MORNING.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE...WITH THE BEST
CHANCES SOUTH OF THE INTERSTATE 20 CORRIDOR. ALL STORMS WILL MOVE
EAST OF THE REGION BY MIDDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH AND CENTRAL
TEXAS THIS MORNING BUT MOST LIKELY FOR AREAS SOUTH OF INTERSTATE
20.

In the hours before

Special weather statement, Jan 2, 2:19 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
219 AM CST MON JAN 2 2017

TXZ141>143-020845-
Comanche TX-Mills TX-Hamilton TX-
219 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE...
SOUTHWESTERN HAMILTON AND NORTHERN MILLS COUNTIES UNTIL 245 AM CST...

At 219 AM CST, Doppler radar was tracking a strong thunderstorm near
Zephyr, or 13 miles southeast of Early, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comanche, Gustine and Mullin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3161 9878 3169 9876 3170 9867 3180 9873
      3205 9843 3151 9809 3146 9883 3155 9889
TIME...MOT...LOC 0819Z 240DEG 49KT 3159 9881

30
Special weather statement, Jan 2, 2:40 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
240 AM CST MON JAN 2 2017

TXZ141>143-020915-
Comanche TX-Mills TX-Hamilton TX-
240 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...SOUTHWESTERN HAMILTON
AND MILLS COUNTIES UNTIL 315 AM CST...

At 240 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Blanket, or 8 miles south of Comanche, moving northeast
at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comanche, Hamilton, De Leon, Goldthwaite, Gustine, Mullin and The
Intersection Of Ranch Road 765 And Ranch Road 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3161 9878 3169 9876 3170 9867 3208 9892
      3226 9855 3194 9833 3197 9825 3162 9804
      3140 9870 3143 9874 3138 9876 3138 9878
      3141 9878 3141 9885 3144 9887 3143 9890
      3152 9894
TIME...MOT...LOC 0840Z 231DEG 36KT 3178 9866

30
Special weather statement, Jan 2, 3:21 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
321 AM CST MON JAN 2 2017

TXZ143-144-156>159-021000-
Lampasas TX-McLennan TX-Bell TX-Hamilton TX-Coryell TX-Bosque TX-
321 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELL...SOUTHEASTERN
BOSQUE...LAMPASAS...WEST CENTRAL MCLENNAN...SOUTHEASTERN HAMILTON AND
CORYELL COUNTIES UNTIL 400 AM CST...

At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to near Evant to near Tow.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Gatesville, Lampasas,
Hamilton, Fort Hood, Valley Mills, Kempner, Evant, Fort Gates,
Oglesby and South Mountain.

LAT...LON 3091 9783 3104 9791 3103 9839 3140 9823
      3169 9825 3173 9741 3153 9746 3090 9773
TIME...MOT...LOC 0921Z 258DEG 43KT 3168 9822 3141 9818 3091 9840

30

The radar

The Dallas/Ft Worth radar (KFWS), 124 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
January 2, 3:29 AM CST
Where
Hamilton County, Hamilton
Measured
71 kt (82 mph) measured gust
Reported by
AWOS
Coordinates
31.700, -98.120

An 82 MPH wind gust was measured in Hamilton, TX.

Thunderstorm Wind, Coryell

When
January 2, 3:55 AM CST
Where
Coryell County, Gatesville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.430, -97.750

A public report confirmed wind damage to an HEB Grocery Store sign and multiple street lights bent from thunderstorm winds in Gatesville, TX.

Thunderstorm Wind, McLennan

When
January 2, 4:25 AM CST
Where
McLennan County, McGregor
Measured
56 kt (64 mph) estimated gust
Reported by
AWOS
Coordinates
31.430, -97.420

A 64 MPH wind gust was measured in McGregor, TX.

Thunderstorm Wind, McLennan

When
January 2, 4:31 AM CST
Where
McLennan County, 0.62 mi NNW of Waco Lake
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.609, -97.223

A 66 MPH wind gust was measured at Waco Regional Airport.

Thunderstorm Wind, McLennan

When
January 2, 4:32 AM CST
Where
McLennan County, Waco
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.550, -97.150

A social media report indicated that shingles were blown off of a home in Waco, TX.

Thunderstorm Wind, Johnson

When
January 2, 4:48 AM CST
Where
Johnson County, 0.66 mi E of Grandview
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.269, -97.169

Emergency management reported a semi truck overturned by wind in Grandview along Interstate 35 near mile marker 15.

Thunderstorm Wind, Hill

When
January 2, 4:50 AM CST
Where
Hill County, Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.000, -97.130

Emergency management reported several trees down in Hillsboro, TX.

Thunderstorm Wind, Ellis

When
January 2, 5:10 AM CST
Where
Ellis County, 3.87 mi SSE of Mountain Peak
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.370, -96.990

Delayed Report - A social media report indicated a collapsed carport 4 miles north-northeast of Maypearl, TX. Two vehicles inside were damaged. The event time is estimated based on RADAR.

Thunderstorm Wind, Dallas

When
January 2, 5:15 AM CST
Where
Dallas County, 2.52 mi SE of Florence Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.649, -96.965

A public report indicated trees down along Mountain Creek Parkway and Eagle Ford Dr. near Duncanville, TX.

Thunderstorm Wind, Navarro

When
January 2, 5:20 AM CST
Where
Navarro County, Corsicana
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.100, -96.470

A social media report indicated a collapsed carport in Corsicana, TX.

Thunderstorm Wind, Dallas

When
January 2, 5:35 AM CST
Where
Dallas County, 1.16 mi W of Addison
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
32.950, -96.840

A photograph on Twitter indicated a cell phone tower bent over near the intersection of Belt Line Rd and Midway Dr in the city of Addison, TX.

Thunderstorm Wind, Kaufman

When
January 2, 5:35 AM CST
Where
Kaufman County, 3.57 mi E of Rosser
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.460, -96.390

Emergency management reported that the roof was blown off of the Cottonwood Community Center.

Thunderstorm Wind, Navarro

When
January 2, 5:45 AM CST
Where
Navarro County, 2.15 mi SSE of Corsicana
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.070, -96.460

Emergency management reported that a home lost its roof due to straight-line thunderstorm winds.

Thunderstorm Wind, Dallas

When
January 2, 5:50 AM CST
Where
Dallas County, Seagoville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.630, -96.530

A trained spotter reported power poles down on Highway 175 in Seagoville, TX.

Lightning, Collin

When
January 2, 5:55 AM CST
Where
Collin County, 2.28 mi NW of Parker
Property damage
$500,000
Reported by
Newspaper
Coordinates
33.071, -96.650

Lightning ignited a fire which destroyed the home of a family on Glen Meadows Drive in the town of Parker, TX in Collin County. The couple and their 3 children were able to escape without injury.

Thunderstorm Wind, Leon

When
January 2, 5:58 AM CST
Where
Leon County, 6.35 mi NE of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.387, -96.007

A trained spotter reported a small barn being blown across State Hwy 75 near Garland Road, about 5 miles south-southeast of Buffalo, TX.

Thunderstorm Wind, Leon

When
January 2, 6:04 AM CST
Where
Leon County, Marquez
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.230, -96.270

A trained spotter reported 2 to 4 inch diameter tree limbs blown down in the city of Marquez, TX.

Thunderstorm Wind, Rains

When
January 2, 6:30 AM CST
Where
Rains County, Emory
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.870, -95.750

Rains County Sheriff's Department reported a large tree down in the city of Emory, TX.

Thunderstorm Wind, Hunt

When
January 2, 6:30 AM CST
Where
Hunt County, Lake Tawakoni
Measured
52 kt (60 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.880, -96.050

The bodies of a 26 year old man and his 5 year old son were found on Lake Tawakoni a day after being reported missing. According to reports, the pair were on the lake at the time the squall line blew through the area. Their boat was thought to have capsized, leading to the drowning of the father and son.

Thunderstorm Wind, Anderson

When
January 2, 6:35 AM CST to 6:40 AM CST
Where
Anderson County, Palestine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.750, -95.630

Anderson County Sheriff's Department reported numerous trees of various sizes blown down in the city of Palestine, TX.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hunt2017-01-025MaleIn WaterDirect
Thunderstorm Wind, Hunt2017-01-0226MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670266, 670264, 670267, 670268, 670265, 672371, 672372, 672661, 672373, 672653, 672654, 672655, 672656, 672657, 673519, 672660, 672744, 672745, 672747, 672746.